Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 85, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 1, 2020, 9:08 PM CDT for Rankin County, Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2020, 9:08 PM CDT (02:08 UTC)
- Expired
- Aug 1, 2020, 11:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Rankin County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 14 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 10:45 PM CDT | FLASH FLOOD | 1 N Jan Airport, MS | WE RECEIVED A REPORT OF NON-LIFE THREATENING WATER COVERING THE ROAD ON FLOWOOD DR JUST NORTH OF JAN INT. AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 97 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 2.1 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 237 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
382
WGUS54 KJAN 020208
FFWJAN
MSC121-020415-
/O.NEW.KJAN.FF.W.0085.200802T0208Z-200802T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
908 PM CDT Sat Aug 1 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Central Rankin County in central Mississippi...
* Until 1115 PM CDT.
* At 907 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Jackson and Flowood.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3236 9010 3242 8998 3233 8996 3227 9019
3229 9017 3228 9017 3229 9016 3229 9015
3231 9016 3231 9015 3232 9015 3233 9015
3232 9014 3235 9012 3234 9011 3236 9011
FLASH FLOOD...RADAR INDICATED
$$
GRG1 follow-up statement
243
WGUS74 KJAN 020250
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
950 PM CDT Sat Aug 1 2020
MSC121-020415-
/O.CON.KJAN.FF.W.0085.000000T0000Z-200802T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rankin MS-
950 PM CDT Sat Aug 1 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT THIS
EVENING FOR CENTRAL RANKIN COUNTY...
At 948 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. From 3 to 5 inches of rain have fallen
between Jackson and Flowood since 9 pm. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Jackson and Flowood.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3236 9010 3242 8998 3233 8996 3227 9019
3229 9017 3228 9017 3229 9016 3229 9015
3231 9016 3231 9015 3232 9015 3233 9015
3232 9014 3235 9012 3234 9011 3236 9011
FLASH FLOOD...RADAR INDICATED
$$
GRGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 6:57 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 1, 6:57 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 657 PM CDT Sat Aug 1 2020 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: A few showers or very isolated storm may impact TAF sites near JAN/HKS over the next hour or so. However, not very confident to introduce in the TAF. Same for MEI, PIB & HBG but those chances are quickly dwindling. Otherwise, expect VFR conditions through the night, other than a brief MVFR flight category drop (i.e. ceiling &/or visibility) prior to daybreak, mainly at PIB & HBG. However, drier air will limit that potential at most sites. Any lower flight categories should mix out just after daybreak around 02/13Z, with some scattered cumulus development around 02/15-17. Some showers & isolated storms are possible tomorrow again by mid- afternoon around 02/19-20Z at JAN, HKS, MEI, PIB & HBG & should dissipate by early evening before 03/00Z. /DC/ && .DISCUSSION... Tonight and tomorrow... A cold front remains draped across portions of central Mississippi and northeast Louisiana this afternoon. Behind the front, drier air has already begun to filter into the region. Dewpoints are in the lower 70s and upper 60s at locations across Arkansas and northern Mississippi. In addition, much more pleasant temperatures are occurring this afternoon with readings in the mid 70s to lower 80s. Sounds like a pretty perfect start to August for those locations. Farther south, along and south of the front, temperatures have reached the mid to upper 80s and dewpoints remains in the lower to mid 70s. While convection has been slow to develop today, it is in these locations along and south of the front, where some showers and storms could occur this afternoon into this evening. Coverage and severity won't be anything like was the case yesterday, but I can't rule out perhaps a strong storm given enough deep layer shear and sufficient instability. Any convection that develops should diminish this evening, resulting in a quiet night across the region. The aforementioned front won't be moving much given the upper level pattern features a rather anomalous upper trough for this time of year. Drier air will continue to filter south into more of the forecast area, with dewpoints expected to be in the mid to upper 60s. Temperatures tomorrow will be in the upper 80s to lower 90s. Additional showers and/or storms will again occur tomorrow, along and south of where the frontal boundary resides, but coverage should not be too great nor should there be concern for severe storms. All in all, not too bad for the beginning of August in the Deep South!! /28/ Tomorrow night through Saturday... The forecast period starts off tomorrow night with stout upper ridging centered across the Desert Southwest and an anomalous longwave trough axis extending down the Mississippi River Valley. At the surface, a cold frontal boundary will be stalled along the Gulf Coast and is progged to remain to our south through the majority of the long term forecast period. As a result, a prolonged dry northwest flow regime is progged to remain in place across the region through much of the forecast period. PWATs will fall to near 1", which is in the 10th percentile for early August. As such, very little to no rainfall is expected with slight chance PoPs confined to far southern portions of the area closer to the stalled front along the coast. Cooler 850mb temperatures aloft will support afternoon highs in the upper 80s to low 90s through the middle of next work week before upper ridging flattens out and encroaches on the Lower Mississippi Valley later in the week. This will support afternoon highs climbing back into the mid 90s as 850mb temperatures warm again. Overnight lows will be below average, especially Monday through Thursday mornings. Conditions will be ideal for efficient radiational cooling with clear skies, calm winds, and drier air with dewpoints falling into the low 60s. This will support low temperatures in the low to mid 60s, which will be several degrees below average for early August. /TW/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 71 90 70 92 / 16 29 0 9 Meridian 72 89 69 93 / 19 36 0 8 Vicksburg 72 90 69 94 / 7 12 0 5 Hattiesburg 72 90 72 93 / 24 50 0 8 Natchez 72 89 70 92 / 16 24 0 6 Greenville 68 89 69 91 / 2 4 3 7 Greenwood 68 89 68 91 / 2 8 2 9 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DC
Hazardous weather outlook, Aug 1, 1:31 PM CDT, 7 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 131 PM CDT Sat Aug 1 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 021845- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 131 PM CDT Sat Aug 1 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Sunday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. 28 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 9:01 PM CDT | Flash Flood Warning | JAN | Hinds | 119 min |
| Aug 2, 2:19 PM CDT | Special Weather Statement | JAN | Jones | 41 min |
| Aug 2, 2:40 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 50 min |
| Aug 2, 3:12 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 48 min |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.